Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 23, NWS Tallahassee, FL

January 24, 1997Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 24, 1997, 5:10 PM EST for Thomas County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 1997, 5:10 PM EST (22:10 UTC)
Expired
Jan 24, 1997, 5:45 PM EST
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Thomas County, GA

The radar

The Tallahassee radar (KTLH), 65 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 242211 RRA
SVRTLH
GAC275-242245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 PM EST FRI JAN 24 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...THOMAS COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
IN THOMAS COUNTY JUST TO THE WEST OF THOMASVILLE GEORGIA. THIS STORM IS
MOVING EAST NORTHEAST AT 3O TO 35 MPH. LARGE HAIL IS LIKELY WITH THIS
STORM AS IT MOVES THROUGH THE THOMASVILLE AREA.
 
 
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 3:00 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 24, 3:00 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EST FRI JAN 24 1997

LINE OF STORMS ACROSS PH REALLY TAKING ITS TIME. ALSO LOSING ITS
PUNCH. DOES LOOK LIKE IT WILL MOVE INTO WRN PORTION OF BIG BEND LATE
THIS AFTN. INSTABILITY STILL PRETTY GOOD BEHIND THIS FIRST LINE WITH
MORE STORMS FIRING ACROSS LA AND SRN MS.  THESE MAY MAKE IT INTO WRN
PORTION OF AREA TONIGHT. MODELS CONSISTENT WITH MOVEMENT OF FRONT THRU
AREA SATURDAY MORNING WITH CLEARING OVER ERN PORTION OF CWA DURING THE
AFTN. WITH EXISTING ACTIVITY WELL TO OUR WEST AND EXISTING BOUNDARY IN
OUR AREA...WOULD NOT STRAY TO FAR FROM MOS POPS. TEMPS ARE FAIRLY
CLOSE AND THEY LOOK PRETTY GOOD. MOISTR HANGING AROUND TONIGHT WILL
ALLOW ADDITIONAL FOG TO FORM OVER ENTIRE AREA.

10

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.